Do proton pump inhibitors increase the risk of gastroenteritis?


  • Mary Corcoran
  • Univadis Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

A new study has identified an association between continuous proton pump inhibitor (PPI) therapy and an increased risk of developing acute gastroenteritis (AGE) during periods of highest circulation of enteric viruses.

For the study, researchers investigated the association between continuous PPI therapy and AGE occurrence in 233,596 patients receiving PPI therapy and 626,887 matched patients not receiving PPI therapy. The main outcome was the occurrence of at least one AGE episode during the 2015 to 2016 AGE winter epidemic. 

The authors reported that at least one AGE epidemic episode was identified in 3,131 patients (1.3%) receiving PPI therapy and in 4,327 controls (0.7%). After adjusting for confounding factors, the risk of AGE was significantly higher among continuous PPI users compared with non-PPI users in age groups considered (adjusted relative risk [aRR] 1.81; 95% CI 1.72-1.90). 

The authors estimated that one additional patient could have AGE during winter epidemic periods for 153 patients receiving continuous PPI therapy.

The findings are published in JAMA Network Open

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit